I recognize that a couple weeks back some readers and writing cohorts were concerned about my mental health. Back then, gratefully, nothing was present, though I do always appreciate sympathy and care. Now, things have changed, though this is not worrisome news as much as frustrating news. A mild period of depression has begun for me. The stress of my life is unlikely to have been the catalyst. This sort of thing is very typical for this time of year and one of the reasons I am no fan of summer. The past four summers in a row I've had some degree of this. The good news is that this regularly scheduled depressed episode almost never gets any worse than a mild stage.
People who have bipolar often go through seasonal cycles. For example, I am more inclined to mania in the wintertime and more inclined to depression in the summertime. As is true with so many brain disorders, modern medicine doesn't yet understand why. What I'm feeling at the moment is not horrendous, but relatively mild. However, it is potent enough that I am often in pain. Fortunately, this pain is not constant. As is true in the beginning stages, depression comes and goes intermittently. It's not constant, as is true with more intense depression. For that, in particular, I am very thankful. I haven't always been able to say that.
In response to this new development, I have done all that I can do. I contributed bloodwork on Friday, which is the only way that Lithium levels can be detected. Today, my psychiatrist will call me with the results, or I'll call him. Likely my levels are simply far too low and the dosage needs to be raised. Lithium can be a tricky drug to regulate because it is a salt, and sweating can deplete its concentration in the body. It's been warmer outside and when I've gone to the gym, I've understandably sweated more than earlier in the year. Not only that, my daily dosage, even at the best of times, is massive. My body metabolizes Lithium at a uncommonly large rate, so allowances must be made for this before a new, increased dosage is proposed.
Lithium also has a very narrow therapeutic window regarding concentration in the bloodstream. A dose strong enough to be effective but not so extreme that it becomes toxic to the body lies somewhere between 0.6 and 1.2. Predictably, what constitutes an effective dose differs wildly from person to person. An old hand at this, I increased what I take on my own over the weekend and found that I fortunately didn't get toxic as a result. This would imply that my levels are simply far too low. Increased Lithium dosage does require a somewhat uncomfortable period of adjustment, but toxicity produces nausea, weakness, blurred vision, and vomiting. It's happened to me a few times, and I usually get moderate dry heaves and fatigue when I have crossed that threshold.
The only real way to decease one's Lithium level in that instance is to drink lots of water. Lithium, unlike any other drug used to treat bipolar disorder, is, as I noted above, a salt. As a result, it is primarily processed out of the body through the kidneys, not the metabolic system. Ideally, I ought to drink 2.5 to 3 liters of water a day to properly regulate levels but I'm not going to do it for the next several days. I'm trying to get my concentration up as much as possible, so that I won't expel what I need. You can be sure, however, that the instant I find myself growing even a little toxic, I'll begin drinking as much water as I can.
What I have written about today falls under the category of "Life with a Chronic Illness." I'm sure many others, maybe even other regular readers will find something that parallels their own life experiences. But in any case, my motivation and energy are lower than normal now. Ordinarily, I'd be hard at work on a new post right now, and I just can't manage to do it today. If previous summertime depressions are any indication, this won't persist more than a week or two. It will take several days to reach a sustained state of Lithium, which is why it'll take several days. I can boost my mood temporarily with increased Lithium, but it takes days for that elevated level to be present in my system all the time.
What I can do, I will do, and what I can't, I won't. I've been extremely productive the past several months, and for that I am thankful. Since the pain is more prevalent at different instances during the day, there will be times I can write, play music, or create. But then there will be times where I need to rest and step away from the computer. Again, this is a temporary period of illness. Maybe I've needed some extended R&R for a while anyway. I just thought you'd all like to know.